Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Dodge City, KS

August 1, 1998Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 1, 1998, 10:38 PM CDT for Trego County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1998, 10:38 PM CDT (03:38 UTC)
Expired
Aug 2, 1998, 4:40 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 020339
FFWDDC
KSC195-020940-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 PM CDT SAT AUG 1 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 440 AM CDT

* AT 1030 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN OVER TREGO COUNTY...MOVING EAST
  AT 15 MPH.

* RADAR INDICATED THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN
  ALONG BIG CREEK SOUTH OF COLLYER. A LARGER AREA OF 1.5 INCHES
  OF RAIN HAVE FALLEN FROM THE WESTERN COUNTY LINE ALONG BIG CREEK TO
  JUST SOUTH OF WAKEENEY. WITH ADDITIONAL THUNDERSTORMS LIKELY *TO
  MOVE INTO THE COUNTY FROM THE WEST...THE THREAT FOR FLASH FLOODING
  WILL CONTINUE WELL INTO THE EARLY MORNING HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

MCCAMMON/PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:17 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 3:17 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT SAT AUG 01 1998

QUESTION FOR TNGT IS WHERE AND HOW MUCH CONVECTION THERE WILL BE.
UA ANLYS THIS MRNG SHOWED A GOOD BAROCLINIC ZONE AT H85 OVR THE
OK/NRN TX PANHANDLES EXTENDING EAST ACRSS NRN OKLA.  HIGHER DWPTS
HAVE BEEN POOLING ALNG AND NORTH OF THIS BNDRY.  FURTHER UP A PESKY
WK VORT MAX HAS BEEN HANGING AROUND SWRN KS ALL DAY PER THE PROFILER
PLAN VIEW AT H5.  THIS ALL SHOWING UP WELL IN SAT IMGRY AS WELL AS A
BAND OF -SHRA OCCURNG ALONG THE BAROCLNIC ZONE.  SOME BREAKS IN THE
CLDS HAVE ALLOWED LWR LVLS TO WARM UP.

ETA MODEL SEEMED TO HANDLE THE H5 FEATURES BEST THROUGH 24 HRS.
ETA/NGM/AVN ALL IN FAIRLY DECENT AGREEMENT WITH MOVEMENT OF STGR S/W
MOVING OUT OF NRN/CNTRL ROCKIES LT SUN.  ETA AND NGM LOOKED GOOD
WITH SFC MSLP PTTN BUT WERE SOME 3-4 MB TOO LOW ON PRESS VALUES.
THIS SEEMS TO BE OCCURING A LOT OF LATE AND ALSO MAY ACCOUNT FOR THE
CONSISTANTLY TOO WARM TMPS BEING FCST BY MOS GUIDANCE.

FEELING TONIGHT IS THAT WE'LL SEE SOME SCT SHRA/TSRA CONTG TO DEVLP
AND GET MORE ORGANIZED ALONG THE AFOREMENTIONED BAROCLINIC ZONE.
THIS FEATURE IS FCST TO MOVE NORTH INTO NRN KS BY MRNG.  EXPECT TO
SEE HEAVIEST PRECIP OVER THE ERN 1/3D TO 1/2 OF CWA.  WITH PW'S
CONTG FAIRLY HIGH WILL MENTION POSS HEAVY RAIN.  WITH A DAY OF
REPRIEVE FROM SIG RAIN AND THE FCST MOVEMENT OF BNDRY...WILL HOLD
OFF ON MENTION OF ANY WATCHES ATTM.

WILL CONT A MENTION OF SHOWERS INTO THE MRNG PD OVR NRN SCTNS OF
AREA.  H85 TMPS SHOW A WRMG TREND DURNG DAY SUNDAY AND WILL CONT
TREND OF WARMER TMPS THEN BUT WILL STILL BE GOING BELOW GUIDANCE.

SHOULD SEE ANOTHER CHC FOR TSRA SUN EVE/NGT AS NRN ROCKIES SWEEPS
EAST ACRSS HIGH PLAINS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

.DDC...NONE.

DDC 068/087 067/088 065 5-3
GCK 066/086 065/087 063 5-3
EHA 064/090 064/088 064 413
LBL 067/b090 066/090 065 5-3
HYS 067/084 067/085 064 634
P28 071/090 070/091 069 6-3

GERARD

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.